Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 45, NWS Binghamton, NY

June 5, 2002Delaware County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 5, 2002, 8:18 PM EDT for Delaware County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2002, 8:18 PM EDT (00:18 UTC)
Expired
Jun 5, 2002, 9:15 PM EDT
In force
57 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Delaware County, NY

The radar

The Binghamton radar (KBGM), 68 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 5:15 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2173 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 060018
SVRBGM
NYC025-060115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
818 PM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN CENTRAL NEW YORK.

* UNTIL 915 PM EDT.

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF SIDNEY CENTER...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST SIDNEY AND SIDNEY CENTER AT 825 PM EDT.
  FRANKLIN AT 835 PM EDT.
  MEREDITH AND MERIDALE AT 900 PM EDT.
  EAST MEREDITH AT 905 PM EDT.
  DAVENPORT AT 910 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BINGHAMTON.

LAT...LON 4234 7538 4217 7538 4220 7483 4248 7486

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 PM EDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 5, 2:45 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT WED JUN 5 2002

LATEST THERMODYNAMIC DATA SHOWS GREAT POTENTIAL FOR CONVECTION WITH
AIRMASS MDTLY UNSTABLE ACROSS THE REGION. SATL SOUNDERS...LAPS AND
MSAS DATA SHOWED CAPES 1500-2000 J/KG WITH LI VALUES DOWN TO ROUGHLY
-5. RADARS VERY QUIET HOWEVER WITH ONLY ISOLD TSRA FIRING ON
LEFTOVER BOUNDARIES. WITHOUT AN APPRECIABLE UPR LVL TRIGGER
TAFTN...BLV THIS IS THE WAY THINGS WL BE INTO THE ERLY EVENING WITH
ONLY A SLGHT INCRS IN COVERAGE OF CONV ACTIVITY. BETTER CHCS FOR
DYNAMIC SUPPORT WL ARRIVE DURG THE LATER EVENING AND OVERNIGHT WITH
SFC FRONT DROPPING INTO THE AREA AND UPR WAVE NOW EJECTING OUT OF
ERN MISSOURI INTO THE OH VLY...AND EVENTUALLY THRU US.

AT THE SAME TIME HWVR...SLIGHT NEG THETA-E ADVN AT H7 AND BLO AND A
MORE STABLE ATMOS WL BE TAKING HOLD AND HELP TO LIMIT DEEP
CONVECTION AFT SUNDOWN. SFC FRONT WL TAKE ON KATA-FRONT
CHARACTERISTICS AS IT PARALLELS THE SW-NE UPR FLOW...SO XPCT BULK OF
PRECIP WL BE LATER TONIGHT IN A SWATH OF RAIN AND PERHAPS SOME
LINGERING EMBEDDED TSRA THROUGH THE OVERNIGHT. GIVEN THIS HI PW
AMS...ANY TSRA WL LIKELY PRODUCE LOCALIZED HVY AMTS OF QPF...BUT
ATTM A LTL TOO ISOLD FOR A WATCH.

ETA/AVN AND TO AN EXTENT...THE NGM HAVE TRENDED SLOWER WITH FROPA
LATE TONIGHT AND THURS WHICH WL KEEP CLOUDS AND CHCS FOR RAIN
LINGERING INTO THE DAY AS A WAVE OF LOW PRES RUNS UP THE FRONT. WL
BRING CHCS FOR LINGERING SHRA A LTL FURTHER NORTH THAN PREV XPCTD
AND INCRS CHCS OVER NEPA. GREATER DESTABILIZATION WL BE SOUTH OF THE
BNDRY OVER SRN PA AND MID ATLC.

HIGH PRES MOVG SOUTH FROM CAN WL FINALLY BE STRONG ENUF TO GET
MOISTURE OUT OF THE REGION FOR FRIDAY WITH SUNSHINE AND SEASONABLE
TEMPS EXPECTED. IN THE EXTENDED...MDLS CONTINUES TO SHOW A SLOWING
TREND ON TROF DIGGING ACROSS THE WEST WITH MORE OF A RESPONDING EAST
COAST RIDGE INTO EARLY NEXT WEEK. SFC HIGH SETTLES DOWN INTO THE
MID ATLANTIC AND SHOULD KEEP MUCH MOIST RETURN AT BAY THRU MONDAY.
SOUNDS LIKE FAIR WITH A WARMING TREND...ALTHO IM A LTL CONCERNED
ABOUT PSBLY GETTING INTO A RING OF FIRE AROUND TOP OF RIDGE LATER IN
THE WEEKEND. FOR NOW INDICATIONS ARE THAT RIDGE WL BE SHARP ENOUGH
TO KEEP FRONTS AND ANY UPR MIDWEST MCS DEBRIS IN SRN CANADA UNTIL
WHOLE TROF SLIPS EAST MIDWEEK.

MAV/FWC TEMPS PRETTY CLOSE AND COMPROMISE ACCEPTED.

.BGM...NONE.

BREWSTER

In the hours before

Special weather statement, Jun 5, 6:29 PM EDT, 1 hour 49 minutes before
PAZ038-043-052300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT WED JUN 5 2002

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL NEAR DUSHORE....OR
ABOUT 11 MILES SOUTH OF WILMOT....MOVING NORTHEAST AT 40 MPH.

THE THUNDERSTORMS WILL BE NEAR...MESHOPPEN AND JENNINGSVILLE AT 645
PM...ALDOVIN AND LAKE CAREY AT 700 PM.

LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STORMS.  RAINFALL
AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED THROUGH 700 PM WITH THESE
STORMS ACROSS PARTS OF SOUTHWEST BRADFORD...AND WYOMING COUNTIES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, Jun 5, 6:48 PM EDT, 1 hour 30 minutes before
NYZ024-055-056-PAZ038-052345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
648 PM EDT WED JUN 5 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CHEMUNG....OR
ABOUT OVER SAGETOWN....MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...BARTON AND TIOGA CENTER AT 715 PM...
APALACHIN AND VESTAL AT 730 PM...ENDWELL AND JOHNSON CITY AT 745
PM...

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

AHNERT
Local storm report, Jun 5, 7:22 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
722 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    CORTLAND                  NY   .75 INCH HAIL
06/05/02   CORTLAND                       REPORTED BY
STORM SPOTTER

DGM
Local storm report, Jun 5, 7:48 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
748 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    CORTLAND                  NY   .75 INCH HAIL
06/05/02   CORTLAND                       REPORTED BY
STORM SPOTTER

0720 PM    FREETOWN CORNERS          NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWNREPORTED BY
                                          STORM SPOTTER

0720 PM    SOLON                     NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWN

0725 PM    1 S CORTLAND              NY   .75 INCH HAIL
06/05/02   CORTLAND

DGM
Local storm report, Jun 5, 7:51 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
751 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    CORTLAND                  NY   .75 INCH HAIL
06/05/02   CORTLAND                       REPORTED BY
STORM SPOTTER

0720 PM    FREETOWN CORNERS          NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWNREPORTED BY
                                          STORM SPOTTER

0720 PM    SOLON                     NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWN

0725 PM    1 S CORTLAND              NY   .75 INCH HAIL
06/05/02   CORTLAND

0730 PM    2 W CASTLE CREEK          NY   .75 INCH HAIL
06/05/02   BROOME                         REPORTED BY
PUBLIC

DGM
Local storm report, Jun 5, 8:14 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
814 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    CORTLAND                  NY   .75 INCH HAIL
06/05/02   CORTLAND                       REPORTED BY
STORM SPOTTER

0720 PM    FREETOWN CORNERS          NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWNREPORTED BY
                                          STORM SPOTTER

0720 PM    SOLON                     NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWN

0725 PM    1 S CORTLAND              NY   .75 INCH HAIL
06/05/02   CORTLAND

0730 PM    2 W CASTLE CREEK          NY   .75 INCH HAIL
06/05/02   BROOME                         REPORTED BY
PUBLIC

0810 PM    VESTAL                    NY   WIND DAMAGE
06/05/02   BROOME                         TREE DOWN ON HOUSE
                                          REPORTED BY STORM SPOTTER

DGM

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.